Alert archive / Missouri / Flash Flood Warnings in 1999

Flash Flood Warning 4, NWS Springfield, MO

February 6, 1999Douglas County, Missouri

NWS Springfield, MO issued this flash flood warning at Feb 6, 1999, 9:14 PM CST for Douglas County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Feb 6, 1999, 9:14 PM CST (03:14 UTC)
Expired
Feb 7, 1999, 1:00 AM CST
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Douglas County, MO

The radar

The Springfield radar (KSGF), 77 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1999-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1999-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 070315
FFWSGF
MOC067-070700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
914 PM CST SAT FEB 6 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOUGLAS COUNTY
  
* UNTIL 100 AM CST

* AT 910 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN 
  WAS OCCURRING OVER DOUGLAS COUNTY. DOPPLER RADAR HAS ESTIMATED     
  OVER ONE INCH OF RAIN AN HOUR HAS FALLEN DURING THE EVENING.       
  ADDITIONAL LIGHT TO MODERATE RAIN WILL CONTINUE OVER DOUGLAS       
  COUNTY FOR THE NEXT FEW HOURS...INCREASING THE FLASH FLOOD THREAT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.

LAT...LON 3702 9288 3685 9288 3685 9220 3703 9220

CR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 2:11 PM CST, 7 hours 3 minutes earlier.

Area forecast discussion, Feb 6, 2:11 PM CST, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
211 PM CST SAT FEB 6 1999

MAIN FOCUS INITIALLY WILL BE WITH SHRA/TSRA AND HEAVY RAIN POTENTIAL
TONIGHT...SHIFTING TO TEMPS REMAINDER OF PD.

LINE OF SHRA/TSRA HAVE DEVELOPED ALONG NEARLY STATIONARY BNDRY FROM
CNTRL OK INTO S CNTRL MO.  S OF THE FRONT...MOIST AND UNSTABLE AIR
EXISTS WITH SFC DWPNTS IN THE LOW TO MID 60S.  DRY LINE EXTENDS S
FROM A LOW IN W OK...INTO W TX.  WV IMAGERY SHOWS UPR LVL SHRTWV
ACROSS E NM IN PROGRESSIVE MOSTLY W TO E FLOW.

MODEL COMPARISON SHOWS MINOR TIMING AND POSITION DIFFERENCES WITH THE
UPPER LEVEL SHRTWV WITH MODELS TRENDING TO A FASTER SOLUTION WHEN
COMPARED WITH PREVIOUS RUN.  AVN HAS BEEN THE MOST CONSISTENT AND
WILL CONTINUE TO USE AS GUIDANCE.

SFC LOW PROGGED TO MOVE INTO SW MO THIS EVENING AND WILL SEE BEST
LIFT ACROSS CWA FROM 00Z AND 08Z TONIGHT.  AVN FCST LIS DURING THIS
TIME PD WILL BE FROM 0 TO 2 ACROSS S MO.  NOSE OF 850 LLJ (35 TO 45
KTS) WILL PUSH INTO S CNTRL/SE MO THIS EVENING AND WILL LEND TO THE
THREAT OF HEAVY RAINFALL THERE.  TSRA HAVE BEEN TRAINING IN THIS AREA
FROM LATE MORNING TO CURRENT AND WITH LOW FFG VALUES IN THIS
AREA...WILL BE RECOMMENDING A FFA FOR THIS AREA TONIGHT.

THIS SYSTEM SHOULD QUICKLY PUSH THROUGH TONIGHT WITH CLEARING IN THE
W ON SUNDAY.  WILL NOT MENTION POPS IN THE W FOR SUNDAY ATTM...BUT
WILL HOLD ON TO A 40 POP IN CNTRL AND S CNTRL MO DURING THE MORNING.

GOOD WARM UP IN STORE FOR MONDAY.  HAVE GONE CLOSER TO THE WARMER FAN
NUMBERS...BUT HAVE UNDERCUT SLIGHTLY.

STL/PAH...THANKS FOR COORDINATION CALLS.  STL...WILL BE SENDING
RECOMMENDATIONS FOR ZONES IN AN ADM SHORTLY.

CCF
SGF EB 044/052 041/067 050 0592-
JLN EB 044/055 043/068 052 0591-

LINDENBERG

In the hours before

Special weather statement, Feb 6, 7:40 PM CST, 1 hour 34 minutes before
MOZ082-095>098-103>106-070500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
740 PM CST SAT FEB 6 1999

...FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT FOR THE FOLLOWING
COUNTIES IN SOUTH CENTRAL MISSOURI:

CHRISTIAN          DOUGLAS          HOWELL
OREGON             OZARK            SHANNON
STONE              TANEY            TEXAS

THE FLASH FLOOD WATCH IS IN EFFECT GENERALLY SOUTH AND EAST OF A LINE
FROM GALENA...TO OZARK...TO HOUSTON TO EMINENCE.

AT 735 PM CST...DOPPLER RADAR IN SPRINGFIELD CONTINUED TO INDICATE
A LARGE AREA OF LIGHT TO MODERATE RAIN COVERING SOUTHERN MISSOURI AND
NORTH CENTRAL ARKANSAS. SOME EMBEDDED THUNDERSTORMS WERE ALSO NOTED.
THE ACTIVITY WAS MOVING TO THE NORTHEAST AT 30 TO 40 MPH.

DOPPLER RADAR INDICATED RAINFALL AMOUNTS AVERAGING ONE HALF INCH PER
HOUR HAVE OCCURRED OVER PARTS OF SOUTHERN MISSOURI. WITH MORE RAIN
EXPECTED LATER THIS EVENING...THE POTENTIAL FOR FLASH FLOODING WILL
BE ON THE INCREASE.

PERSONS ACROSS SOUTH CENTRAL MISSOURI SHOULD LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
MOTORISTS SHOULD BE ESPECIALLY CAREFUL WHEN TRAVELING AS MOST FLASH
FLOOD DEATHS OCCUR IN VEHICLES AT NIGHT.

RICKARD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 8:25 PM CSTFlash Flood WarningSGFTaney3 hr
Feb 6, 8:43 PM CSTFlash Flood WarningSGFOzark4 hr
Feb 6, 9:00 PM CSTFlash Flood WarningSGFShannon3 hr
Feb 6, 9:42 PM CSTFlash Flood WarningSGFTexas, Wright5 hr
Feb 6, 10:10 PM CSTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark65 min
Feb 6, 11:18 PM CSTFlash Flood WarningSGFHowell, Oregon, Shannon5 hr
Feb 6, 11:18 PM CSTFlash Flood WarningSGFDent5 hr

Nearby

Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.